Part of the complete guide to understanding addiction
Table of Contents
- Can you overdose from touching Fentanyl?
- What is Fentanyl?
- How much Fentanyl can Cause you to Overdose?
- Can you Overdose from Smelling Fentanyl?
- Did the Officer Overdose from Touching Fentanyl?
- Effects of Fentanyl Misuse
- Fentanyl Treatment and Recovery
Can you overdose from touching Fentanyl?
In August of 2021, a video went viral of a police officer who overdosed after touching Fentanyl. The video caused much misinformed panic and unnecessary hysteria. People were led to believe that one can overdose and die from just touching or even smelling Fentanyl. The truth, according to Dr. Susan Julius, is that although Fentanyl is deadly, one can not overdose from merely touching it.
More recently, a woman in Tennessee claimed to have experienced an overdose after picking up a dollar bill from the ground outside of a McDonald’s. She feared that the bill had been coated in fentanyl or a similar substance. However, experts like Dr. Susan Julius confirm that this is completely impossible, touching fentanyl cannot cause an overdose.
What is Fentanyl?
Fentanyl is a strong synthetic opioid painkiller. When prescribed, it can be used to treat severe pain, for example during or after an operation or a serious injury, pain from cancer or other extreme pain. It is 50 to 100 times more potent than morphine, and therefore more deadly. Even a small amount of unprescribed fentanyl can cause an overdose and death. Due to its exceptional potency, the cost of buying fentanyl on the street is affordable for many, making it a popular choice among drug users.
Contact us or call now!
Related Fentanyl Reading
How Much Fentanyl Can Cause Overdose?
The amount that can lead to an overdose varies from person to person, and a lethal dose of fentanyl can be just a pinch of the powder. Touching Fentanyl with intact skin cannot cause an overdose, as it must enter the bloodstream in order to be deadly.
Sometimes individuals ingest fentanyl unknowingly, through laced weed and other illegal substances. It is hard to detect when fentanyl is cut into other drugs without you knowing. To learn more about what laced weed smells and looks like, read our online resource.
The side-effects of a fentanyl overdose are feeling sleepy, sick, dizzy and/or difficulty breathing.
Can you Overdose from Smelling Fentanyl?
Inhaling fentanyl increases the risk of overdosing, especially in poorly ventilated spaces. This is because the powder may touch the mucous membranes in the nose or mouth, thereby entering into the bloodstream, which can result in poisoning.
It is unlikely that this occurred in this incident, since it took place outdoors. Furthermore, only prolonged exposure to the inhalation of fentanyl can be fatal.
According to a report done by medical toxicologists that references safety standards for industrial workers who manufacture fentanyl: “At the highest airborne concentration encountered by workers, an unprotected individual would require nearly 200 minutes of exposure to reach a dose of 100 mcg of fentanyl,” the report states. (100 mcg, or micrograms, is enough to have a therapeutic effect but not enough to cause an overdose).
Did the Officer Overdose from Touching Fentanyl?
It is important to note that fentanyl cannot penetrate intact skin and enter the bloodstream on its own since it needs moisture. For this reason, patients in clinical care are given fentanyl patches- it aids in absorption and can then relieve the pain.
“For the fentanyl patch to work, you have to put a lot of fentanyl in the patch. It has to be moist and it has to be in contact with the skin for a long period of time, in a special liquid,” said Dr. Andrew Stolbach, a physician at Johns Hopkins Medical Center. “Those aren’t the conditions that are going to occur when somebody is incidentally exposed.”
Additionally, since the side-effects of fentanyl overdose are largely subjective, it is possible that the police officer in the video was feeling dizzy and had difficulty breathing for an entirely different reason. It is suggested that the officer suffered from the nocebo effect (this is the opposite of the placebo effect, where one believes in a negative outcome and it then manifests itself as a result). The side-effects of a fentanyl overdose are similar to those of a panic attack, further supporting the theory above.
Proof of fentanyl overdose can be found with a urine or blood test and the video did not include that, which questions the original fentanyl overdose conclusion altogether.
Dr. Susan Julius, MD, DABPM, DABFM, FASAM, CMRO, a doctor at Avenues Recovery, said, “It is impossible to overdose from smelling or touching fentanyl.”
Effects of Fentanyl Misuse
Like any opioid drug, fentanyl is often misused because when it enters the bloodstream, it causes euphoria and relaxation. However, misuse of the drug can cause extremely unpleasant side-effects including:
- difficulty concentrating
- constricted pupils
- slowed breathing
- loss of appetite
Fentanyl overdose causes the person to get very sleepy and sometimes even unconscious. The breathing becomes slow and shallow, and the heart-rate slows down causing the pulse to become very weak. At this point, it is vital to administer a dose of naloxone and call for emergency services immediately.
Fentanyl Treatment and Recovery
If you or your loved one is struggling from fentanyl misuse, please know that you are not alone. There is help that can heal in the long-term and assist in getting your life back. Drug rehab centers are instrumental in dealing with the addiction thoroughly through detox and inpatient or outpatient rehab. They can also provide therapeutic discussions and one-on-one therapy, designed to inspire healing and a drug-free life.
To learn more about fentanyl addiction, including how long fentanyl stays in your system and how to test for fentanyl, read our online resources.